Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 100, NWS Charleston, WV

August 4, 20107 counties in West Virginia; Gallia County, Lawrence County, Ohio; Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Aug 4, 2010, 5:35 PM EDT for 7 counties in West Virginia; Gallia County, Lawrence County, Ohio; Lawrence County, Kentucky. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2010, 5:35 PM EDT (21:35 UTC)
Expired
Aug 4, 2010, 6:30 PM EDT
In force
55 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Lawrence County, KY, Gallia County, OH, Lawrence County, OH, Boone County, WV, Cabell County, WV, Kanawha County, WV, Lincoln County, WV, Mason County, WV, Putnam County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 38 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 2:18 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2520 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:55 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 4, 2:55 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT WED AUG 4 2010

.SYNOPSIS...
UPPER LEVEL DISTURBANCES AND THEN AN APPROACHING COLD FRONT WILL
BRING UNSETTLED WEATHER INTO THURSDAY WITH SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW FOR FRIDAY AND THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
SECOND FORWARD PROPAGATING MCS OF THE DAY MVG ACROSS CENTRAL OH WILL
SLIDE SOUTHWARD ACROSS CENTRAL WV FOR THE AFTERNOON AND EVENING
HOURS. THIS SYSTEM SHOULD HOLD TOGETHER WITH CONTINUED DEVELOPMENT
TOWARD THE SOUTH...AS MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE.
CARRIED HIGH POPS FOR MCS AS IT TRACKS ACROSS THE FORECAST AREA THIS
EVENING.

EXPECT TONIGHT TO BE A WARM...MUGGY NIGHT. WILL NOT RULE OUT
SCATTERED NOCTURNAL STORMS IN THIS AIRMASS...BUT DO NOT SEE MODEL
AGREEMENT ON FEATURES TO ORGANIZE THE STORMS. GOING ON THE WARM SIDE
OF GUIDANCE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
EXITING COLD FRONT IS THE MAIN STORY THROUGH THE SHORT TERM.
CURRENTLY HAVE THE BOUNDARY COMPLETELY EXITING THE SOUTHERN PORTION
OF CWA BY MIDDAY FRI. HAVE PUSHED BACK TIMING A BIT TO INCORPORATE
SLOWER SREF. SREF HAS GENERALLY BEEN SLOWER THAN THE NAM IN BRINGING
DRIER AIRMASS IN BEHIND THE FRONT...AND TIMING OF THE 12Z NAM
APPEARS TO BE NEARING THIS SOLUTION.

ALTHOUGH MUCH OF THE PRECIPITATION IS EXPECTED TO BE CONCENTRATED AT
OR NEAR THE FRONTAL BOUNDARY...KEPT SLIGHT CHANCE POPS IN BEHIND THE
FRONT FOR THURS NIGHT INTO FRI MORNING. CERTAINLY NO COPIOUS
MOISTURE WILL BE PRESENT IN THE POST FRONTAL ENVIRONMENT...BUT THERE
MAYBE ENOUGH TO SPARK SOME WIDELY SCATTERED SHOWERS. COOLING AND
DRYING WILL BE THE TREND HEADING INTO THE WEEKEND.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
STICKING WITH THE THEME OF DRY WEATHER IN THE EXTENDED. A SURFACE
HIGH DRIFTS OVER OUR CWA FRI THROUGH SUN...AND WITH THE LOWERED
DEWPOINTS EXPECTED...IT WILL BE A BEAUTIFUL AUGUST WEEKEND.

EXPECTING TEMPS TO WARM BACK UP INTO THE 90S FOR THE START OF THE
WORK WEEK AS THE 500MB RIDGE NOSES IN FROM THE SOUTHWEST AND THE
HEAT CORE MOVES CLOSER. NEXT SYSTEM APPROACHES MIDDLE TO LATE NEXT
WEEK...BUT WITH THIS BEING DAY 6-7...DON'T FEEL CONFIDENT ENOUGH IN
GUIDANCE TO GO ANYTHING MORE THAN SLIGHT CHANCE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18Z WEDNESDAY THRU 18Z THURSDAY...
CONVECTIVE COMPLEX WITH OUTFLOW BOUNDARIES TO SWEEP ACROSS MAINLY
THE NORTHERN TIER OF THE FORECAST AREA THIS AFTERNOON. EXPECT AREAS
OF IFR AND GUSTY WINDS INVOF OF CONVECTION.

AFTER 00Z...GENERALLY BECOMING MVFR IN HAZE AND FOG...WITH
CONVECTION INCREASING OVER OUR FAR NORTHWEST OHIO ZONES AFTER 06Z AS
COLD FRONT VERY SLOWLY APPROACHES FORM THE WEST.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM CONFIDENCE IN CONDITIONS LOWERING TO IFR
IN PRECIPITATION LATE AFTERNOON AND TONIGHT IN AREAS OF CONVECTION.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF AFTERNOON CONVECTION MAY
BE MORE WIDESPREAD IF AN UPPER DISTURBANCE MOVES OVER LEFT OVER
BOUNDARIES.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    M    M    H    H    H    M    M
HTS CONSISTENCY  H    H    H    M    M    M    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    H
EKN CONSISTENCY  H    H    M    M    H    H    M    M    H    H    M    M
PKB CONSISTENCY  H    H    H    M    M    M    M    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    M    M    M    H    H    M    M

AFTER 18Z THURSDAY...
IFR POSSIBLE IN CONVECTION THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/TAX
NEAR TERM...KMC
SHORT TERM...TAX
LONG TERM...TAX
AVIATION...KMC
Hazardous weather outlook, Aug 4, 2:25 PM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT WED AUG 4 2010

KYZ101-103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
036>040-046-047-051830-
GREENUP-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
225 PM EDT WED AUG 4 2010

...SEVERE THUNDERSTORM WATCH 567 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ102-105-VAZ003-004-WVZ005-013-024>026-033>035-051830-
CARTER-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-
BOONE-MCDOWELL-WYOMING-RALEIGH-
225 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 4, 4:46 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT WED AUG 4 2010

KYZ102-103-105-042200-
CARTER-BOYD-LAWRENCE KY-
INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND...LOUISA
446 PM EDT WED AUG 4 2010

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

NEAR 4:45 PM...SHOWERS AND THUNDERSTORMS WERE MOVING INTO WESTERN
BOYD COUNTY FROM CARTER COUNTY. THIS INCLUDES A PORTION OF INTERSTATE
64.

THIS CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING SOUTHEAST
AROUND 25 MPH...TOWARD LAWRENCE COUNTY KENTUCKY. THIS WOULD
INCLUDE THE LOUISA VICINITY.

IN THE HEAT AND HUMID OF LATE THIS AFTERNOON...ANY OF THESE COOLING
SHOWERS OR THUNDERSTORMS CAN CONTAIN A DOWNPOUR OF RAIN AND GUSTY
WINDS. BRIEF STREET AND POOR DRAINAGE FLOODING IS POSSIBLE.

ALSO...THUNDERSTORMS COULD CONTAIN A LOT OF CLOUD TO GROUND
LIGHTNING.

INCREASE YOUR WEATHER AWARENESS...BE READY TO MOVE INDOORS
QUICKLY.

KTB
Local storm report, Aug 4, 5:04 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
504 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     RIPLEY                  38.82N 81.71W
08/04/2010                   JACKSON            WV   LAW ENFORCEMENT

            TREES DOWN, POWER OUTAGES, LINES DOWN, AND TRAFFIC LIGHTS
            OUT THROUGHOUT THE COUNTY.

&&

ARB
Special weather statement, Aug 4, 5:08 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
508 PM EDT WED AUG 4 2010

WVZ014-015-042215-
PUTNAM-KANAWHA-
INCLUDING THE CITIES OF...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS
508 PM EDT WED AUG 4 2010

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 5 O'CLOCK...SHOWERS AND THUNDERSTORMS WERE MOVING THROUGH
PUTNAM COUNTY AND WESTERN AND NORTHERN PORTIONS OF KANAWHA COUNTY...
INCLUDING SUCH COMMUNITIES AS ELEANOR...SAINT ALBANS...CROSS
LANES...SISSONVILLE...AND CLENDENIN.

IN THE HEAT AND HUMID OF LATE THIS AFTERNOON...ANY OF THESE
COOLING SHOWERS AND THUNDERSTORMS CAN CONTAIN A DOWNPOUR OF RAIN
AND WIND GUSTS AROUND 40 MPH. THIS MAY CAUSE SOME WEAK TREE
DAMAGE. STREET AND POOR DRAINAGE FLOODING IS POSSIBLE.

IF ANY PARTICULAR STORM PULSES TO A STRONGER LEVEL...A BRIEF SEVERE
THUNDERSTORM WARNING MAY BE ISSUED.  INCREASE YOUR WEATHER
AWARENESS.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

KTB
Local storm report, Aug 4, 5:18 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
518 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     5 NW SPENCER            38.86N 81.42W
08/04/2010                   ROANE              WV   LAW ENFORCEMENT

            TREE DOWN ON PARKERSBURG RD.

&&

ARB
Local storm report, Aug 4, 5:19 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     SPENCER                 38.80N 81.36W
08/04/2010                   ROANE              WV   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN TOWN.

&&

ARB
Local storm report, Aug 4, 5:21 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
521 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     2 SE GANDEEVILLE        38.68N 81.37W
08/04/2010                   ROANE              WV   LAW ENFORCEMENT

            TREE DOWN ON CHARLESTON RD / RTE 119.

&&

ARB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:23 PM EDTFlash Flood WarningRLXTyler90 min
Aug 4, 1:27 AM EDTSpecial Weather StatementRLXPocahontas63 min
Aug 4, 5:32 AM EDTSpecial Weather StatementRLXJackson, Mason, Pleasants, Ritchie, Wirt, Wood58 min
Aug 4, 7:00 AM EDTSpecial Weather StatementRLXClay, Kanawha, Nicholas, Webster60 min
Aug 4, 3:38 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Wood52 min
Aug 4, 4:29 PM EDTSevere Thunderstorm WarningRLXCalhoun, Doddridge, Gilmer, Jackson, Lewis, Mason and 6 more61 min
Aug 4, 4:56 PM EDTSevere Thunderstorm WarningRLXBarbour, Gilmer, Harrison, Lewis, Taylor, Upshur64 min
Aug 4, 5:46 PM EDTSevere Thunderstorm WarningRLXBarbour, Braxton, Clay, Fayette, Kanawha, Nicholas and 3 more59 min
Aug 4, 6:24 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Lincoln, Logan, Mingo and 2 more66 min
Aug 4, 6:37 PM EDTSpecial Weather StatementRLXBarbour, Randolph, Taylor, Upshur53 min
Aug 4, 7:37 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming38 min
Aug 4, 4:27 AM EDTSpecial Weather StatementRLXAthens, Morgan, Perry, Vinton, Washington93 min
Aug 4, 5:45 AM EDTFlash Flood WarningRLXVinton2 hr
Aug 4, 1:42 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry63 min
Aug 4, 2:41 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Washington64 min
Aug 4, 4:10 PM EDTFlash Flood WarningRLXMeigs, Vinton110 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2010Severe Thunderstorm Warnings in Ohio, 2010Severe Thunderstorm Warnings in Kentucky, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.